Nebraska, 2025

Drought in Nebraska, April 22 to 30, 2025

April 22 to 30, 2025 · NWS GID · 1 event in 1 county or zone

April 2025 marked the fifth consecutive month with below normal precipitation across much of South Central Nebraska, as a worsening spring drought situation started picking up momentum thanks to a notably-dry stretch. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

April 2025 marked the fifth consecutive month with below normal precipitation across much of South Central Nebraska, as a worsening spring drought situation started picking up momentum thanks to a notably-dry stretch. During the month, especially Moderate Drought (D1) and to a lesser extent Severe Drought (D2) expanded in coverage within the 24-county domain (per the U.S. Drought Monitor/USDM), with April marking the ninth-consecutive month with D2 plaguing at least a small part of the area. Breaking down county-level USDM drought category specifics for April in more detail, the month opened with: 1) D2 assigned to only around 2 percent of the domain (small slivers of Dawson/Sherman/Valley counties...2) Roughly 35% of South Central Nebraska contained D1...3) The majority of the area (around 63%) featured Abnormally Dry (D0), reflecting improvements made just a few weeks prior in response to a mid-March blizzard. Unfortunately, any March improvement quickly reversed course thanks to rather significant levels of April dryness, with the vast majority of South Central Nebraska registering LESS THAN HALF normal precipitation for the month. In response, the categorical drought breakdown at month's end stood as follows: 1) D2 areal coverage increased slightly to around 4% of the area (mainly due to a late-month expansion across more of Valley into northwestern Greeley counties)...2) D1 coverage increased significantly to now encompass around 91% of South Central Nebraska...3) the coverage of best-off D0 decreased markedly in response to the aforementioned D1 expansion...now including only around 5% of the area (mostly within Harlan/Franklin/Thayer/Fillmore counties).

Turning to April 2025 precipitation details, and leaning heavily on observations from around 155 NWS and NeRAIN/CoCoRaHS observers, the situation certainly wasn't pretty. Not only did nearly all of South Central Nebraska register below normal precipitation, but around 86% of it saw less than half normal amounts, and roughly 32% of real estate registered LESS THAN ONE-FOURTH NORMAL totals (normal April precipitation across most of the area ranges 2.25-2.80) The majority of observations (the middle 80% of them) generally ranged from 0.45-1.45. The overall-highest amounts (albeit still almost entirely below normal) focused within several counties along the Kansas border, along with parts of Howard/Merrick/Nance counties farther north. Meanwhile, the overall-driest spots were found in several central counties along the Interstate 80/Highway 6 corridors, along with Valley County in the far north. Some of the very-lowest April totals included: 0.23 near Arcadia (3rd-driest April on record out of 126), 0.32 near Elyria, and 0.33 in Bradshaw and also near Gibbon. Meanwhile, some of the wetter tallies featured: 3.84 in Alexandria, 2.19 near Ohiowa, 2.07 near Chester, and 1.95 six miles north of Riverton. At the Tri Cities airports, monthly precipitation ranged from 0.46-0.70, marking a Top-15 driest April on record out of at least 128 years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 21, 11:41 PM CST, 19 minutes earlier. Its key messages:

  • Light rain showers this evening, possibly a few rumbles of thunder.
  • Dry and pleasant on Tuesday.
  • Thunderstorm chances return for Wednesday and Thursday, some of these could be severe.
  • Active pattern leads to continued off/on rain/thunderstorm chances through the weekend.
Area forecast discussion, Apr 21, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1241 AM CDT Tue Apr 22 2025

.KEY MESSAGES...

- Light rain showers this evening, possibly a few rumbles of
  thunder.

- Dry and pleasant on Tuesday.

- Thunderstorm chances return for Wednesday and Thursday, some
  of these could be severe.

- Active pattern leads to continued off/on rain/thunderstorm
  chances through the weekend.

&&

.DISCUSSION...
Issued at 255 PM CDT Mon Apr 21 2025

A cold front is moving across western Nebraska, with a broken
line of rain showers and a few sporadic lightning strikes. This
activity is expected to sweep through the northern half of the
area late this afternoon through this evening (mainly 6pm to
11pm). All that being said, most locations will be lucky to see
anything measurable. Per the 12Z HREF, there is only a 20-30%
chance for 0.01" (or more) of precip for areas north of Highway
92...and even lower chances to the south. Winds are expected to
pick up as these showers move through, but severe weather is not
anticipated due to low available instability.

Tonight, temperatures will dip no lower than the 40s or 50s for
most of the area due to lingering cloud cover and steady
(albeit light) winds. The exception will be far northwestern
zones...but even these areas are only expected to touch the
upper 30s, and frost is not expected to be an issue.

Tuesday is setup to be a quite nice day with light northwesterly
winds shifting to the northeast and east through the day. High
temperatures should reach the 70s across the area. A few showers
and thunderstorms could develop late Tuesday night into
Wednesday morning, aided by convergence on the 850mb
LLJ...particularly in southern parts of the area.

Western areas are still highlighted by a "Marginal" risk for
severe weather by the Storm Prediction Center on Wednesday
afternoon/evening. Details on location/coverage remain fairly
uncertain given fairly weak forcing, but convective parameters
are favorable for a few storms to become strong to severe.

Scattered thunderstorms continue Wednesday night into Thursday,
with possibly another round of marginally severe storms
Thursday afternoon (favoring southern areas per the CSU-ML
severe page). Given the convective nature of the rain, totals
will be spotty, but global models are optimistic in fairly
widespread chances for beneficial rain. Through Friday morning,
the 00Z global ensemble suite highlights a 60-90% chance
(highest south) for 0.50" (or more) of rain.

The forecast trends drier for Friday, but additional showers
and thunderstorms are likely (50-70% chance) Saturday into
Sunday. In addition to more beneficial rain, this could result
in more severe storms for part of the area. Of course,
convective details remain very uncertain at this range, though.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1240 AM CDT Tue Apr 22 2025

For KGRI/KEAR Airports:

VFR conditions prevail at both terminals through the forecast
period. Winds gradually turn easterly by tomorrow afternoon. A
few mid-level clouds will be possible through the forecast
period. Beyond the TAF period, there is a chance for a few
showers and storms moving in from Kansas.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Mangels
AVIATION...Wekesser
Hazardous weather outlook, Apr 21, 8:37 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
937 PM CDT Mon Apr 21 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
937 PM CDT Mon Apr 21 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorm chances are also in the forecast Wednesday
into the upcoming weekend. Some of these storms could be severe.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Greeley

When
April 22, 12:00 AM CST to April 30, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253200.